Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 76, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 2, 1997, 2:17 PM EDT for Rowan County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 1997, 2:17 PM EDT (18:17 UTC)
- Expired
- Jun 2, 1997, 3:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Rowan County, NC
The radar
The Roanoke radar (KFCX), 156 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 11:45 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
112 WUUS1 KGSP 021816 RRA SVRGSP NCC159-021900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 217 PM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...ROWAN COUNTY AT 215 PM EDT RADAR DETECTED A SEVERE THUNDERSTORM ENTERING SOUTHWEST ROWAN COUNTY NEAR LANDIS. THIS STORM WAS MOVING NORTHEAST AT 20 MILES AN HOUR AND WILL MOVE NEARLY PARALLEL TO INTERSTATE 85 THROUGH 245 PM. LARGE HAIL IS LIKELY WITH THIS STORM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. KAJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:30 AM EDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jun 2, 9:30 AM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
930 AM EDT MON JUN 2 1997
CAE: TDY PERIOD PRETTY MUCH ON TRACK.
RAH: CONT FFA WHERE HVY RAIN HAS FALLEN THIS AM...N MTNS, ALL
OF FTHLS + CLEVELAND CO. IN ANTICIPATION OF TSTM REDEV TDY.
FFC: OTHER THAN WORDING CLEAN-UP...1ST PERIOD ON TRACK.
MODIFIED 12Z SNDGS YIELD MODERATE INSTABILTY ACRS THE FA WITH
COOL & DRY MID-LVL TEMPS REMAINING IN PLACE THRU THIS EVENING AS
UPPER LOW CONTS ITS SLOW EASTWARD DRIFT. LIKELY NUMEROUS MESO
BNDRYS LURKING AROUND THIS AM TO PROVIDE FOCUSING MECHS AS DAYTIME
HTG WORKS ON LIS APPROACING MINUS 6 & CAPES ABT 1700 WITH AN
IMPRESSIVE DIFFLUENENT FLOW AT BOTH 50H & 30H.
PWS RUNNING 100-125% OF NORMAL...SO NOT A VERY MOIST ATMOSPHERE
& FEEL FF PROBS WILL STILL NOT EVOLVE OTHER THAN PORTIONS OF THE
NC FTHLS/MTNS WHERE DEEP UPSLOPE WORKS ON ALREADY SATURATED GROUND
WHERE TRAINING CONVECTION IS STILL ONGOING ROUGHLY FROM SHELBY TO
LENOIR. SPECIFIC THOUGHT ON FFA IN RAH RECOMMENDATIONS SECTION.
CSHIn the hours before
Local storm report, Jun 2, 1:41 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
141 PM EDT MON JUN 2 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
138 PM LOCKHART SC 0.75 INCH HAIL
06/02/97 UNION REPORT FROM UNION COUNTY
EMERGENCY PREPAREDNESS
LGLLocal storm report, Jun 2, 1:42 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
141 PM EDT MON JUN 2 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
138 PM LOCKHART SC 0.75 INCH HAIL
06/02/97 UNION REPORT FROM UNION COUNTY
EMERGENCY PREPAREDNESS
LGLLocal storm report, Jun 2, 1:51 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
152 PM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
125 PM CHARLOTTE NC 1.75 INCH HAIL
06/02/97 MECKLENBURG REPORTED BY CHARLOTTE
POLICE OFFICER.
KAJLocal storm report, Jun 2, 1:52 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
152 PM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
125 PM CHARLOTTE NC 1.75 INCH HAIL
06/02/97 MECKLENBURG REPORTED BY CHARLOTTE
POLICE OFFICER.
KAJLocal storm report, Jun 2, 1:56 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
156 PM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
150 PM WHITMIRE SC .75 INCH HAIL
06/02/97 UNION DIME SIZE HAIL AND A TREE
DOWN OVER HIGHWAY 9.
REPORTED BY HAM
RADIO OPERATOR.
KAJLocal storm report, Jun 2, 1:58 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
156 PM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
150 PM WHITMIRE SC .75 INCH HAIL
06/02/97 UNION DIME SIZE HAIL AND A TREE
DOWN OVER HIGHWAY 9.
REPORTED BY HAM
RADIO OPERATOR.
KAJThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:28 AM EDT | Severe Thunderstorm Warning | GSP | Polk | 62 min |
| Jun 2, 4:41 AM EDT | Severe Thunderstorm Warning | GSP | Transylvania | 49 min |
| Jun 2, 5:51 AM EDT | Severe Thunderstorm Warning | GSP | McDowell | 54 min |
| Jun 2, 6:32 AM EDT | Severe Thunderstorm Warning | GSP | Rutherford | 58 min |
| Jun 2, 7:30 AM EDT | Severe Thunderstorm Warning | GSP | Burke | 45 min |
| Jun 2, 8:03 AM EDT | Severe Thunderstorm Warning | GSP | Cleveland, Rutherford | 27 min |
| Jun 2, 9:26 AM EDT | Flash Flood Warning | GSP | Caldwell, Catawba | 3 hr |
| Jun 2, 9:26 AM EDT | Severe Thunderstorm Warning | GSP | Caldwell, Catawba | 3 hr |
| Jun 2, 1:04 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 26 min |
| Jun 2, 1:10 PM EDT | Severe Thunderstorm Warning | GSP | Mecklenburg | 50 min |
| Jun 2, 2:18 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 27 min |
| Jun 2, 2:46 PM EDT | Severe Thunderstorm Warning | GSP | Gaston | 29 min |
| Jun 2, 2:49 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 26 min |
| Jun 2, 5:32 PM EDT | Severe Thunderstorm Warning | GSP | McDowell | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.